Alert archive / Connecticut / Flash Flood Warnings in 2003
Flash Flood Warning 12, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 8, 2003, 1:08 AM EDT for Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut; Suffolk County, New York. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2003, 1:08 AM EDT (05:08 UTC)
- Expired
- Aug 8, 2003, 2:45 AM EDT
- In force
- 97 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
Counties Lower Connecticut River Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 61 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 5.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 560 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 080511 FFWOKX CTC007-011-NYC103-080645- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 108 AM EDT FRI AUG 8 2003 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN NEW LONDON COUNTY IN SOUTHERN CONNECTICUT SOUTHEASTERN MIDDLESEX COUNTY IN SOUTHERN CONNECTICUT NORTHEASTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK SOUTHEASTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK * UNTIL 245 AM EDT * AT 104 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM 5 MILES SOUTHWEST OF CLINTON TO 4 MILES SOUTHWEST OF SHINNECOCK INLET...MOVING EAST AT 20 MPH. RAINFALL RATES ESTIMATED IN EXCESS OF 2 INCHES PER HOUR WILL OCCUR. * THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR... CLINTON AND SHINNECOCK HILLS AROUND 115 AM SOUTHOLD AND SOUTHAMPTON AROUND 120 AM WESTBROOK AROUND 125 AM SHELTER ISLAND AND NOYACK AROUND 130 AM OLD SAYBROOK AND SAG HARBOR AROUND 135 AM OLD LYME AROUND 140 AM SOME OTHER LOCATIONS IN THE WARNING INCLUDE STONINGTON...WATERFORD... EAST HAMPTON...GREENPORT...MONTAUK POINT AND PECONIC. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4132 7257 4083 7251 4105 7186 4141 7185
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 8:00 PM EDT, 5 hours 8 minutes earlier.
Area forecast discussion, Aug 7, 8:00 PM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 800 PM EDT THU AUG 7 2003 .DISCUSSION...FOR THE MOST PART...SHOWERS ACROSS THE FORECAST AREA HAVE PRODUCED LIGHT QPF AMOUNTS...WITH THE STRONGEST RADAR RETURNS TRACKING SOUTH AND EAST OF LI. WATER VAPOR IMAGERY DEPICTS MAIN SHORT WAVE LIFTING ACROSS NE PA AND NRN NJ WITH SOME DARKENING ON THE BACKSIDE OF THE FEATURE ACROSS THE MID ATLANTIC STATES. INTERESTINGLY ENOUGH THOUGH...THE SHOWERS LINGER BACK INTO THE NORTHERN DELMARVA REGION AND SRN NJ. THIS APPEARS TO BE A RESULT OF ISENTROPIC LIFT ASSOCIATED WITH A FRONTAL WAVE THAT HAS DEVELOPED OVER THE CHESAPEAKE BAY. LINEAR EXTRAPOLATION WOULD END THE PCPN FROM S TO N SOMEWHERE BETWEEN 03 AND 05Z. .MARINE...SEAS HAVE HELD NEARLY STEADY SINCE LATE THIS AFTERNOON AS A SOUTHERLY SWELL TRIES TO SUSTAIN SMALL CRAFT SEAS. SUSPECT WILL BE ON THE CUSP OF 5 FT FOR SEVERAL DAYS TO COME AND THAT WAVEWATCH MAY BE TOO HIGH...ESP ON FRI. ...PREVIOUS DISCUSSION FROM 417 PM... .DISCUSSION...SEEMINGLY ENDLESS SERIES OF SHORTWAVES TO MOVE THROUGH THE AREA DURING THE NEXT SEVERAL DAYS...ONE ABOUT EVERY 24 HOURS FROM THIS EVENING THROUGH AT LEAST SUNDAY NIGHT. GFS DEPICTS THESE REASONABLY WELL WITH COUPLETS OF 300MB DIVERGENCE AND 850MB MOISTURE CONVERGENCE/THETA-E ADVECTION...THOUGH THE FIRST IN THE SERIES IS FARTHER N AND W THAN PROGGED. WITH SHOWERS POISED TO OVERSPREAD THE AREA FROM THE S THIS EVENING...HAVE GONE WITH LIKELY POP FOR THE LOWER HUDSON VALLEY AND CATEGORICAL ELSEWHERE. AS LATER SHORTWAVES TRAVERSE THE AREA...HAVE ALSO GONE WITH LIKELY POP FRI/SAT NIGHTS. DAYTIME TEMPS DURING THIS PERIOD TO CONTINUE SLIGHTLY BELOW NORMAL...WITH MUGGY NIGHTS AS DEWPOINTS REMAIN MOSTLY IN THE LOWER 70S. AFTER THAT...EASTERN TROUGH BEGINS WEAKEN (FINALLY) AND INDIVIDUAL SHORTWAVES GET HARDER TO TIME...SO HAVE JUST CARRIED CHANCE POP FOR MON AND TUE. BY THE MIDDLE OF NEXT WEEK PART OF THE TROUGH RETROGRADES TO THE OH/MS VALLEYS AND ANOTHER PARTS LIFTS NE TOWARD CANADA PER MREF/ECMWF/UKMET...GIVING US DRY CONDITIONS AND NEAR/SLIGHTLY ABOVE NORMAL DAYTIME TEMPS BY WED/THU. && .HYDRO...WITH PRECIPITABLE WATER VALUES JUST SHY OF 2 INCHES THERE COULD BE A FEW HEAVY DOWNPOURS TONIGHT ESPECIALLY OVER LONG ISLAND AND CT. FFG VALUES ARE HIGH FOR THOSE AREAS SINCE THEY DID NOT RECEIVE HEAVY RAINS EARLIER IN THE WEEK...SO NO FLOOD WATCH NECESSARY. && .MARINE...SCA FOR ROUGH SEAS ON THE OCEAN TONIGHT DUE TO A LONG SOUTHERLY FETCH AND SOUTHERLY WINDS INCREASING IN EASTERN SECTIONS AS LOW PRESSURE RIDES UP ALONG THE COAST. && .AVIATION...MOST LOCATIONS ARE VFR...EXCEPT KSWF...KHPN...AND KLGA HOLDING ONTO MVFR CONDITIONS. MVFR AND IFR CONDITIONS WILL OVERSPREAD THE AREA BETWEEN 20Z AND 22Z AS -SHRA MOVE IN FROM THE SOUTH. INCLUDED THE POSSIBILITY OF TSTMS UNTIL AROUND 10 PM. AFTER THAT WITH A WEAK SOUTHEASTERLY FLOW WILL BRING ALL LOCATIONS DOWN TO LOW MVFR AND IFR WITH LOW CEILINGS AND FOG. TAPERING SHOWERS TO VCSH BY 08Z. AFTER 13Z CONDITIONS WILL IMPROVE TO MVFR AND VFR. && ...END OF PREVIOUS DISCUSSION... .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350. DW
Hazardous weather outlook, Aug 7, 5:10 AM EDT, 19 hours 58 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-080900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 510 AM EDT THU AUG 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AS A WAVE OF LOW PRESSURE MOVES NORTHEAST TOWARD THE AREA...SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND CONTINUE OVERNIGHT. TROPICAL DOWNPOURS ARE POSSIBLE WITH ANY SHOWER OR THUNDERSTORM THAT FORMS...LEADING TO THE POTENTIAL FOR MINOR URBAN FLOODING. THE COMBINATION OF OCEAN SWELLS MOVING IN FROM A SOUTH TO SOUTHEAST DIRECTION AND SOUTHERLY WINDS HAVE CREATED DANGEROUS CONDITIONS FOR BOATERS AND SWIMMERS ALONG THE SOUTH SHORE OF LONG ISLAND. A SMALL CRAFT ADVISORY WAS POSTED ON THE OCEAN FOR ROUGH SEAS DEVELOPING THIS AFTERNOON...WITH WAVE HEIGHTS AND SWELLS GRADUALLY BUILDING TO AROUND 5 FT. RIP CURRENTS ARE ALSO POSSIBLE IN THIS AREA. .DAYS TWO THROUGH SEVEN... ANOTHER WAVE OF LOW PRESSURE IS FORECAST TO MOVE NORTHEAST...PASSING JUST WEST OF THE LOCAL REGION DURING SATURDAY. THIS WILL LEAD TO YET ANOTHER ROUND OF HEAVY SHOWERS AND THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY...WHICH COULD LEAD TO ADDITIONAL URBAN AND SMALL STREAM FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR POTENTIAL FLOODING LATER THIS AFTERNOON THROUGH TONIGHT AND AGAIN FRIDAY NIGHT INTO SATURDAY.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:37 AM EDT | Flash Flood Warning | OKX | Naugatuck Valley Planning Region | 83 min |
| Aug 8, 1:35 AM EDT | Special Marine Warning | OKX | 25 min |
Nearby
Flash Flood Warnings in Connecticut, 2003Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.